U.S. doctors online nowAsk doctors free
A 53-year-old male asked:

Neurologist q: i have been taking lamotrigine for bp2 (not epilepsy). prescriber said stop taking *immediately* (no taper) if rash and that the reported risk of rebound seizures only applies to epileptics. (i am not epileptic). is she correct?

2 doctor answers3 doctors weighed in
Dr. Cyma Khalily
Psychiatry 37 years experience
DEPENDS ON DOSE: I think that it really depends on the dose. If you are starting the lamotrigine and the dose is on the lower side then stopping immediately is not an issue. If the dose is really high then you may want to do a taper off but quickly since the rash can be dangerous. Typically the rash does not appear down the line..
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Bennett Machanic
Neurology 54 years experience
2 points: 1. If you start Lamictal and get an itchy rash STOP immediately (Stevens-Johnson Syndrome can be deadly) 2. Unless you have been chronically using Lamictal, and are in therapy range, and have epilepsy, there is trivial withdrawal risk. This is especially true on initial dose titration upwards.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Nov 22, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.